Document Detail


Bactrian ("double hump") acetaminophen pharmacokinetics: a case series and review of the literature.
MedLine Citation:
PMID:  20446076     Owner:  NLM     Status:  MEDLINE    
Abstract/OtherAbstract:
After acute ingestion, acetaminophen (APAP) is generally absorbed within 4 h and the APAP concentration ([APAP]) slowly decreases with a predictable half-life. Alterations in these pharmacokinetic principles have been rarely reported. We report here three cases of an unusual double hump, or Bactrian, pattern of [APAP]. We review the literature to describe the case characteristics of these rare cases. A 38-year-old woman ingested 2 g hydrocodone/65 g acetaminophen. Her [APAP] peaked at 289 mcg/mL (8 h), decreased to 167 mcg/mL (31 h), then increased to 240 mcg/mL (39 h). She developed liver injury (peak AST 1603 IU/L; INR1.6). A 25-year-old man ingested 2 g diphenhydramine/26 g APAP. His [APAP] peaked at 211 mcg/mL (15 h), decreased to 185 mcg/mL (20 h), and increased again to 313 mcg/mL (37 h). He developed liver injury (peak AST 1153; INR 2.1). A 16-year-old boy ingested 5 g diphenhydramine and 100 g APAP. His [APAP] peaked at 470 mcg/mL (25 h), decreased to 313 mcg/mL (36 h), then increased to 354 mcg/mL (42 h). He developed liver injury (peak AST 8,686 IU/L; peak INR 5.9). We report three cases of Bactrian ("double hump") pharmacokinetics after massive APAP overdoses. Cases with double hump pharmacokinetics may be associated with large ingestions (26-100 g APAP) and are often coingested with antimuscarinics or opioids. Several factors may contribute to these altered kinetics including the insolubility of acetaminophen, APAP-induced delays in gastric emptying, opioid or antimuscarinic effects, or enterohepatic circulation. Patients with double hump APAP concentrations may be at risk for liver injury, with AST elevations and peaks occurring later than what is typical for acute APAP overdoses.
Authors:
Robert G Hendrickson; Nathanael J McKeown; Patrick L West; Christopher R Burke
Related Documents :
19032846 - Mortality pattern according to autopsy findings among traffic accident victims in yazd,...
9119606 - Traumatic herniation of the buccal fat pad: a report of two cases and a review of the l...
9082176 - Sports-related recurrent brain injuries--united states.
12391706 - Pediatric spine and spinal cord injury after inflicted trauma.
20517756 - Remembering a critical triad in severe deceleration injuries to the chest: report of a ...
20859036 - Sternal cleft repair: a report of two cases and review of literature.
Publication Detail:
Type:  Case Reports; Journal Article; Review    
Journal Detail:
Title:  Journal of medical toxicology : official journal of the American College of Medical Toxicology     Volume:  6     ISSN:  1556-9039     ISO Abbreviation:  J Med Toxicol     Publication Date:  2010 Sep 
Date Detail:
Created Date:  2010-08-30     Completed Date:  2010-11-09     Revised Date:  2013-07-31    
Medline Journal Info:
Nlm Unique ID:  101284598     Medline TA:  J Med Toxicol     Country:  United States    
Other Details:
Languages:  eng     Pagination:  337-44     Citation Subset:  IM    
Affiliation:
Oregon Poison Center, Portland, OR 97210, USA. hendriro@ohsu.edu
Export Citation:
APA/MLA Format     Download EndNote     Download BibTex
MeSH Terms
Descriptor/Qualifier:
Acetaminophen / pharmacokinetics*,  poisoning
Adolescent
Adult
Analgesics, Non-Narcotic / pharmacokinetics*
Drug-Induced Liver Injury / etiology
Female
Humans
Male
Chemical
Reg. No./Substance:
0/Analgesics, Non-Narcotic; 103-90-2/Acetaminophen
Comments/Corrections

From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine


Previous Document:  Understanding the functionality of depression among Australian breast cancer patients: implications ...
Next Document:  Demographic change in Germany--threat or challenge?